Narcan, rescue breathing combo urged for opioid-xylazine overdoses
The drug xylazine is increasingly showing up in fatal opioid overdoses across Central New York, and health officials say a key maneuver may help save lives amid the growing problem.
Opioids like fentanyl can overwhelm the brain and affect the part that controls breathing. The life-saving medication Narcan, or naloxone, reverses that, but Onondaga County Health Department’s Rebecca Schultz said the growing combo of fentanyl and xylazine presents an added challenge.
“If xylazine is involved, the person who is experiencing the overdose may not immediately respond to the Naloxone like they would if it was if xylazine wasn't present," Schultz said.
Schultz said that situation calls for the additional step of rescue breathing, or mouth-to-mouth resuscitation.
“If xylazine is involved, then you can address the sedative effects there and also reverse the effects of the fentanyl by using the naloxone," she said.
Upstate New York Poison Center Clinical Director Christine Stork said naloxone is still critical in an opioid overdose, even if an additional substance is suspected.
"Don't feel like, 'oh, this is this xylazine, let's not use naloxone'— naloxone works for the opioid, which is the life threat," said Stork, also a professor of emergency medicine at Upstate Medical University.
But state health officials are directing medical workers to use rescue breathing when that alone isn’t awakening patients.
The county health department is distributing shields to community partners so it’s performed safely, Schultz said, but those supplies have been on backorder. The department also offers Naloxone and fentanyl testing strips for free.
County data shows xylazine was detected in 36 opioid deaths in 2021, Schultz said. The following year that increased to 45, which averages to 3 to 4 a month. This year the county only has data for January, when there were seven.